Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 280, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 18, 2008, 3:03 PM EDT for Chenango County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2008, 3:03 PM EDT (19:03 UTC)
- Expired
- Aug 18, 2008, 4:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Chenango County, NY
The radar
The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 225 PM EDT MON AUG 18 2008 .SYNOPSIS... A SOUTHWEST FLOW OF AIR WILL BRING WARMER TEMPERATURES TO THE REGION THIS AFTERNOON, WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. A COLD FRONT WILL DROP SOUTH THROUGH THE AREA TONIGHT AND TUESDAY MORNING BRINGING MORE SHOWERS AND THUNDERSTORMS WITH IT. HIGH PRESSURE WILL BUILD INTO THE REGION AND DOMINATE OUR WEATHER FROM TUESDAY AFTERNOON THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WV IMAGERY SHOWS A SMALL VORT MAX ACRS NE PA ATTM. THIS FEATURE WAS LEADING TO SCT CU/TCU BREAKING OUT ACRS NRN PA AND SC NY. IN EFFECT...IT HAS LOWERED THE CONVECTIVE TEMPS IN THESE AREAS. ACRS NC NY FARTHER AWAY FROM THIS FEATURE...CONVECTIVE TEMPS WERE HIGHER AND CU WAS DELAYED IN FORMING. FOR AFTRN INSOLATION WILL CONT TO DESTABILIZE THE AMS. CAPES ARE PROJECTED TO APPRCH 1000 J/KG...IN NC NY...AND MAYBE 500 J/KG DOWN INTO NE PA. SHEAR VALUES ARE RATHER WEAK WITH BULK SHEARS 0-6 K RUNNING LESS THAN 30 KNOTS NC NY AND LESS THAN 20 KNOTS FARTHER S. ADDTNLY...FORCING IS WEAK INITIALLY. FOR ERLY TO MID AFTRN WRLY FLO...UPSLOPE AND WEAK SYNOPTIC LIFT WILL BE THE RULE. THEREFORE HV ISLD SHRA/TSRA UNTIL MID AFTRN. BY LATE AFTERNOON...LIFTG INCREASES IN NC NY AS THIS AREA COMES UNDER THE INFLUENCE OF THE MUCH LARGER UPR WAVE MOVG SE FROM NRN ONT. THUS HAVE HIGHER POPS NC NY TO CHC CAT...WITH ISLD IN NE PA LATE AFTRN. BELIEVE MAIN ACVTY WILL OCCUR LATER TONIGHT CLSR TO FRNTL BNDRY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... TONIGHT...COLD FRONT DROPS SOUTH THROUGH FA WITH GFS FASTER THAN NAM. LEANED TOWARD NAM TIMING. BEST THREAT FOR SEVERE WEATHER WILL BE EARLY THIS EVENING ACROSS FAR NRN CWA WHERE SHEAR AND INSTABILITY IS BEST, PRIMARY THREAT DAMAGING WINDS. EVOLUTION AND SEVERE WEATHER PARAMETERS DONT INDICATE A WIDESPREAD SEVERE WEATHER EVENT BUT SEVERAL CELLS COULD REACH SEVERE LIMITS. AFTER 03Z ATMOSPHERE STARTS STABILIZING WITH SEVERE THREAT DIMINISHING. CONTINUED WITH LIKELY POPS FAR NRN CWA, HIGH CHC CENTRAL AND JUST SLIGHT CHC WYOMING VALLEY. TUESDAY...COLD FRONT WILL MOVE THROUGH NE PA DURING THE MORNING HOURS WITH AREA SEEING THE BEST CHC FOR ACTIVITY. BY AFTERNOON SFC HIGH PRESSURE WILL BUILD SOUTH FROM THE UPPER GREAT LAKES AND END ANY REMAINING CONVECTION EXCEPT FOR SOME POSSIBLE LINGERING ACTIVITY IN THE WYOMING VALLEY. WITH STRING CAA BEHIND FRONT MAXES WILL ONLY REACH THE LOW/MID 70S. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE BUILDS OVER THE REGION WITH SFC HIGH PRES IN VCNTY. TUESDAY NIGHT WILL BE RATHER COOL DUE TO IDEAL RADITIONAL COOLING. MINS WILL GENERALLY DROP INTO THE LOWER TO MID 40S. AIRMASS WILL MODERATE ON WEDNESDAY UNDER FULL SUNSHINE AND LIGHT WINDS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... EXTNDD CONTS TO OFFER UP NICE WX INTO THE WEEKEND. HIPRES AT SFC AND ALOFT WARRANTS A DRY FCST INTO SUNDAY. CUD SEE A FEW ISOLD SHOWERS/TSTMS LATE IN THE WEEKEND AS RIDGE BREAKS DOWN. BETTER CHC FOR PCPN EXISTS SUN NIGHT/MON WITH APPCH OF NEXT SYSTEM. LATEST 12Z GFS INDICATES FAY WILL MV OFF THE ERN FL COAST...THEN MV WEST ALONG THE SOUTHEASTERN U.S./NRN GOM WHILE 00Z EURO WANTS TO PULL IT THRU FLORIDA AND THEN NORTH TWD THE TN VLY FROM THERE. THE CANADIAN BRINGS IT ALONG THE WEST COAST OF FLORIDA BFR PULLING IT WEST...SIMILAR TO THE GFS. OFFICIAL NHC FCST FOLLOWS A MORE NRLY SOLN AND PLACES THE CENTER NR ASHEVILLE NC SATURDAY MRNG. WILL HV TO WAIT AND SEE WITH THIS ONE. DEPENDING ON HOW FAR NORTH IT MVS...CUD SEE SOME MOISTURE ENTRAINED INTO AREA LATE IN THE EXTNDD. CONFIDENCE IN ANY ONE SOLN FOR SYSTEM IS NIL...THUS HV BASICALLY GONE WITH HPC FOR THE PD WITH 30-40 POPS ON MONDAY. WITH BUILDING HGTS...HV ALSO TRENDED TEMPS UPWARD FROM PRVS FCST. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR CONDS PREVAIL THRU THIS EVNG. EXCEPTION WILL BE IN OCNL SHRA/TSRA WHERE VSBY RESTRICTIONS MAY DROP TO MVFR FOR A BRIEF PD AT TERMINALS. GNRLY EXPECT MOST OF THE CONVECTIVE ACTIVITY FROM 18Z-22Z OVR NY TERMINALS...WITH SYR/RME/ITH MOST LIKELY TO EXPERIENCE TSTMS THIS AFTN. INITIAL BATCH OF CONVECTION WILL LIKELY DISSIPATE AFTER SUNSET WITH ONLY BKN MID-LAYER EXPECTED. CDFNT APPCHS AFTER MIDNIGHT WITH OCNL SHOWERS AT TERMINALS THRU THE OVRNGT HRS AT ALL BUT AVP. CUD SEE A FEW SHOWERS TWD DAYBREAK AT ELM/AVP AS THEY WILL BE ON THE FRINGES OF THE BEST FRCG...THUS HV LEFT OUT OF FCST FOR TIME BEING. LOW-LEVEL MOISTURE WILL BE PRESENT ALONG AND BEHIND FRONTAL BNDRY...THUS HV INCLUDED MVFR RESTRICTIONS TO ALL TERMINALS. BEST CHC FOR IFR WILL BE AT ELM WITH CIGS BLO 1KFT. CONDS IMPRV TWD MRNG WITH LOW CLDS SCATTERING OUT. HWVR...AM NOT CONFIDENT ON IMPRVMNT BY 14Z AND TIMING MAY NEED TO BE ADJUSTED FOR LONGER MVFR CONDS LATER ON. WINDS OUT OF THE SW THIS AFTN WILL DIMINISH IN SPEED WITH SUNSET. WINDS PICK UP OUT OF THE NW EARLY-MID MRNG WITH FRONTAL PASSAGE TO ARND 10KTS...WITH GUSTS POSSIBLE TWD AFTN. OUTLOOK... TUE AFTERNOON THRU SAT...VFR PREVAILS UNDER BUILDING HIPRES AT SFC AND ALOFT. BEST CHC FOR RESTRICTIONS WILL BE IN EARLY MRNG FOG AT ELM/ITH/BGM WITH MVFR/OCNL IFR CONDS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...RRM LONG TERM...PVB AVIATION...PVB
Hazardous weather outlook, Aug 18, 2:59 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 259 AM EDT MON AUG 18 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-182100- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 259 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH CENTRAL NEW YORK LATE TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY THIS EVENING. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER IS BEST FROM THE NORTHERN FINGER LAKES REGION EAST TO THE WESTERN MOHAWK VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NYZ062-PAZ038>040-043-044-047-048-072-182100- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 259 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
In the hours before
Special weather statement, Aug 18, 2:18 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 218 PM EDT MON AUG 18 2008 NYZ025-044-181900- CORTLAND NY-TOMPKINS NY- 218 PM EDT MON AUG 18 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOMER... AND MOVING EAST AT 18 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TRUXTON AT 240 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:25 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 50 min |
| Aug 18, 7:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.